Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 110, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2001, 5:18 PM CDT for Grant County, Stevens County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 5:18 PM CDT (22:18 UTC)
- Expired
- May 9, 2001, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Grant County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 6:05 PM CDT | Hail 0.75 | Ulysses, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 955 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 092219 SVRDDC KSC067-189-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 518 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRANT COUNTY IN KANSAS NORTHERN STEVENS COUNTY IN KANSAS * UNTIL 600 PM CDT * AT 518 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF ULYSSES...OR ABOUT 11 MILES SOUTH OF BIG BOW...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED ULYSSES AT 530 PM CDT HICKOK AT 550 PM CDT MOSCOW AT 600 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER T*O THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3759 10151 3720 10152 3719 10110 3758 10113 BERRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:19 PM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, May 9, 3:19 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT WED MAY 9 2001 CHANCES OF SEVERE WEATHER IN THE WEST ARE EARLY CONCERNS TONIGHT, THEN HIGH TEMPS TOMORROW AROUND VICINITY OF FRONT AND MORE THREAT OF SOME SEVERE THUNDERSTORMS. SURFACE MAP SHOWING DRYLINE TROF IN EXTREME EASTERN COLORADO WITH TROF LINE TOWARD GOODLAND. THIS LINE WILL BE THE ACTIVE THUNDERSTORM AREA EARLY THIS EVENING. THEN AS SHORTWAVES CONTINUE TO MOVE EAST TONIGHT THE QUESTION IS WILL THE THUNDERSTORMS CONTINUE. THE ATMOSPHERE IS VERY UNSTABLE AT THIS TIME WITH CAP STRENGTH LESS THAN 2C AND CAPES OVER 3000 J/KG. ALSO A THETA-E RIDGE IS IN FAR WEST SO THE WEST IS PRIMED TO GO WITH SOME SEVERE THUNDERSTORMS. THE THREAT LOOKS TO BE LARGE HAIL AND HIGH WINDS. THE MID LEVEL WIND SPEEDS LOOKING AT PROFILERS ARE ONLY 20 KNOTS, SO WIND SHEAR IS NOT VERY IMPRESSIVE. CURRENT THINKING IS STORMS WILL BE PULSE SEVERE WITH SOME STRONG WIND GUSTS PRODUCING GOOD OUTFLOW AND MORE STORMS INITIATING FROM OUTFLOW BOUNDARIES. WILL GO 50 POP WEST AND 30 TO 40 POP ELSEWHERE TONIGHT. ON THURSDAY THE QUESTION IS HOW FAR SOUTH WILL COLD FRONT BE. CONVERGENCE ALONG FRONT SHOULD POP MORE POSSIBLY SEVERE THUNDERSTORMS AGAIN. WILL CANVAS WHOLE AREA WITH 50 POP. THE FRONT THEN MAKES IT THROUGH MOST AREAS BY 12Z FRIDAY WITH A CONTINUED THREAT OF THUNDER. ON FRIDAY TEMPS WILL BE MUCH COOLER WITH UPSLOPE FLOW AND LOTS OF CLOUDS. TEMPS MAY NOT MAKE IT OUT OF 60S IF THICK CLOUDS STAY IN, BUT FOR NOW WILL HEDGE ON SOME BREAKS WITH HIGHS IN THE 70S MOST AREAS EXCEPT FOR 65 TO 70 IN THE HAYS AREA. ALSO ON FRIDAY A STRONG SHORTWAVE IN NORTHWEST FLOW IS DEPICTED BY AVN SO MORE THUNDERSTORMS ARE IN THE MIX. WILL NEED TO CONTINUE WITH A 50 POP TO COVER. EXTENDED DISCUSSION... NOT TOO MUCH CHANGE FROM PREVIOUS FORECAST. COLD FRONT LOOKS TO BE SOUTH OF THE CWA DURING THE FIRST HALF OF THE UPCOMING WEEKEND BEFORE RETURNING AS A WARM FRONT DURING SUNDAY. AS THIS HAPPENS, THUNDER CHANCES WILL INCREASE. TEMPS WILL BE CORRESPONDINGLY WARMER FOR THE SUNDAY THROUGH TUESDAY PERIOD AS WELL. A LITTLE MORE UNCERTAINTY ENTERS THE PICTURE FOR THE MID PART OF NEXT WEEK. EC/UK MODELS SHOW A LESS AMPLIFIED UPPER FLOW REGIME THAN THE MRF/AVN. SOME CANADIAN ENSEMBLE MEMBERS SHOW A COLDER UPPER FLOW REGIME ALLOWING FOR COOLER AIR TO RETURN TO THE WESTERN HIGH PLAINS BY WEDNESDAY. AT THIS POINT, WILL TREND SLIGHTLY DOWNWARD ON TEMPS FOR WEDNESDAY COMPARED TO WHAT IS EXPECTED FOR THE SUNDAY THROUGH TUESDAY PERIOD. IF NEXT COLD FRONT SWEEPS THROUGH CWA DURING TUESDAY, THEN PCPN CHANCES APPEAR TO BE CLOSE TO NIL FOR WEDNESDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 062/088 054/072 050 355 GCK 058/087 053/071 049 355 EHA 056/091 056/075 052 555 LBL 055/091 057/075 052 555 HYS 060/082 052/068 047 554 zP28 064/089 062/075 052 345 .DDC...NONE. KRUSE/MCCAMMON
In the hours before
Special weather statement, May 9, 2:16 PM CDT, 3 hours 2 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT WED MAY 9 2001 ...STORM SPOTTERS WILL BE NEEDED AFTER 3 PM CDT WEST OF A SCOTT CITY TO LIBERAL LINE... THUNDERSTORMS CONTINUED TO FORM OVER THE HIGHER TERRAIN OF SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY DRIFT OVER THE KANSAS AND COLORADO BORDER AFTER 3 PM CDT. THE MAIN THREATS FROM THUNDERSTORMS WILL BE LARGE HAIL AND HIGH WINDS. THE MAIN SEVERE WEATHER THREAT AREA IS ALONG AND TO THE WEST OF A SCOTT CITY TO LIBERAL LINE. THE THREAT FOR SEVERE WEATHER SHOULD SUBSIDE BETWEEN 7PM CDT AND SUNSET. 16
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 48 min |
| May 8, 8:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 39 min |
| May 8, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 43 min |
| May 8, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 60 min |
| May 9, 4:12 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 48 min |
| May 9, 4:35 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 25 min |
| May 9, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| May 9, 5:30 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
| May 9, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| May 9, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 45 min |
| May 9, 6:17 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 28 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.